Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Sep 30, 2021, 4:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2021, 4:21 PM MST (23:21 UTC)
- Expired
- Sep 30, 2021, 5:00 PM MST
- In force
- 39 min
- Issued by
- NWS Phoenix, AZ
- Hail
- 0.25 in
- Wind
- 40
The radar
The Phoenix radar (KIWA), 84 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
521
WWUS85 KPSR 302321
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
421 PM MST Thu Sep 30 2021
AZZ537-541-542-010000-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
421 PM MST Thu Sep 30 2021
...A strong thunderstorm will impact portions of Maricopa County
through 500 PM MST...
At 420 PM MST, Doppler radar was tracking a strong thunderstorm over
Lake Pleasant, or 9 miles southwest of New River, moving southeast at
35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New River, Lake Pleasant, Vistancia and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 224 and 230.
AZ Route 74 between mile markers 13 and 30.
AZ Route 303 between mile markers 129 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3380 11206 3373 11241 3393 11244 3389 11228
3391 11224 3395 11224 3397 11221
TIME...MOT...LOC 2320Z 330DEG 28KT 3386 11228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
HirschWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 30, 4:11 PM MST, 10 minutes earlier.
Area forecast discussion, Sep 30, 4:11 PM MST, 10 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 411 PM MST Thu Sep 30 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... An early autumn weather system begins to slowly exit the region today providing a last chance of showers and thunderstorms through this evening. Much of the activity will become focused over higher terrain areas north and east of Phoenix. Building high pressure into the weekend will allow temperatures to rebound back to near and above normal late this weekend and next week. Another weather system may sweep across the region during the first half of next week resulting in another period of unsettled weather. && DISCUSSION... The RAP 500mb analysis depicts a large elongated low pressure system over the Desert Southwest with a series of embedded vort max's just to the E, NE and NW of the area. WV imagery shows very dry air pushing in with NNW flow aloft on the rear flank of the low. Mostly clear skies with an area of rear trough PVA were positioned to the west and northwest of the area with a large area of nimbus cloud decks off to the east. An H5-H3 northerly jet streak was entering the area from NNW with an area of H3 divergence over E AZ and NM. ACARS sounding showed some moisture left in the BL and lower mid levels with PW of 0.71-0.89" and skinny MUCAPE of 713 j/kg. Early afternoon radar showed some modest showers and isolated storms forming along the RIM in N-Cent AZ and additional isolated convection in SE AZ. The HREF members are in good agreement on the timing of isolated to scattered thunderstorms from mid-late afternoon into the early evening, to later evening for Phoenix and the lower deserts. Although high terrain areas northeast of the Valley floor are favored. The latest HREF also favors a 10-20% chance of 35 mph outflow/thunderstorm wind gusts in the late afternoon and early evening. Because of this a few areas of patchy blowing dust can not be ruled out either. Although there is a low chance of burn scar flash flooding in the high country, QPF with PM storms is anticipated to be mostly very light to modest. From this evening and into the weekend models agree on the low pressure system gradually ejecting as high pressure builds in over the Desert southwest. As a result a warming and drying trend will be in control through the weekend and into very early next week with highs topping out in the mid 90s by late this weekend and early next week. However, there are currently no tripple digit highs in the forecast for the coming week with temperatures much closer to normal. For Sunday to Tuesday ensembles favor a cut-off low pressure system positioned just offshore from N Baja ejecting and filling as it moves into the CWA by Tuesday. Some ensembles show light accumulated QPF over the deserts with more moderate amounts over the E AZ high terrain and E-Cent AZ. GEFS Plume QPF Show an ensemble mean of 0.15” storm total QPF for Phoenix with quite a bit of model spread and uncertainty also remaining at this time. && .AVIATION...Updated at 2310Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Light west to southwest flow is present across the Phoenix TAF locations. Meanwhile, shower/thunderstorm coverage north of the terminals is increasing. Although showers will tend to weaken as the move off of the higher terrain, some of these showers will likely move into the Phoenix area. The most likely terminals to see rain or lightning would be KSDL and KDVT, with a lesser chance for KPHX and KIWA. Any remaining showers should weaken by around 4-5Z this evening. Model guidance is also showing a wind shift between 1-2Z to the northeast as these showers move in with recent radar scans confirming a developing outflow boundary. For most locations we will see gusts of 15-20 kts, but an isolated gust to 25 kts is possible. SCT coverage between 080 and 120 kft will develop as the showers and thunderstorms move through but should clear out overnight. No weather concerns are expected for Friday. Southeast California/Southwest Arizona including KIPL and KBLH: No major weather impacts will exist through Friday under clear skies. North winds will be preferred for most of the period though some backing to westerly will occur. Speeds may occasionally reach into the 10-15kt range this evening but these speeds will diminish overnight. && .FIRE WEATHER... Saturday through Wednesday: Above normal temperatures over the weekend and early next week will cool closer to the seasonal average by midweek as dry high pressure likely becomes replaced by a somewhat more unsettled pattern. Minimum afternoon humidity levels will mostly fall into the teens at lower elevations and closer to 30% over higher terrain. Slightly more moisture could return during the middle of next week. Overnight recovery will vary widely across the districts ranging from 25-50% in lower deserts and above 70% across mountains. Winds will mostly be light and follow typical diurnal tendencies, however may become locally gusty next week with the approach of a weather disturbance. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...Hodges/Percha FIRE WEATHER...18
In the hours before
Local storm report, Sep 30, 10:57 AM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1057 AM MST THU SEP 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM TSTM WND GST 5 SSE GLOBE 33.33N 110.77W
09/30/2021 M42 MPH GILA AZ MESONET
DELAYED REPORT. THE GLOBE RAWS MEASURED A
PEAK GUST OF 42 MPH. TIME ESTIMATED FROM
RADAR.
&&
AJSpecial weather statement, Sep 30, 2:47 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
247 PM MST Thu Sep 30 2021
AZZ541-545-547-557-302230-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Rio Verde/Salt River AZ-
247 PM MST Thu Sep 30 2021
...A strong thunderstorm will impact portions of Maricopa County
through 330 PM MST...
At 246 PM MST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Reservoir, or 19 miles west of Sycamore Creek, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scottsdale, Desert Mountain, Camp Creek, Horseshoe Reservoir and
Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Horseshoe Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3400 11175 3400 11162 3391 11154 3374 11181
3402 11193
TIME...MOT...LOC 2146Z 329DEG 11KT 3401 11179
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HirschSpecial weather statement, Sep 30, 4:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
421 PM MST Thu Sep 30 2021
AZZ537-541-542-010000-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
421 PM MST Thu Sep 30 2021
...A strong thunderstorm will impact portions of Maricopa County
through 500 PM MST...
At 420 PM MST, Doppler radar was tracking a strong thunderstorm over
Lake Pleasant, or 9 miles southwest of New River, moving southeast at
35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New River, Lake Pleasant, Vistancia and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 224 and 230.
AZ Route 74 between mile markers 13 and 30.
AZ Route 303 between mile markers 129 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3380 11206 3373 11241 3393 11244 3389 11228
3391 11224 3395 11224 3397 11221
TIME...MOT...LOC 2320Z 330DEG 28KT 3386 11228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 5:09 PM MST | Special Weather Statement | PSR | Yuma | 51 min |
| Sep 29, 6:34 PM MST | Special Weather Statement | PSR | 26 min | |
| Sep 29, 7:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Sep 29, 8:00 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Sep 29, 8:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Sep 29, 10:10 PM MST | Special Weather Statement | PSR | Pinal | 35 min |
| Sep 29, 10:27 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 48 min |
| Sep 29, 11:02 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Sep 29, 11:13 PM MST | Special Weather Statement | PSR | Pinal | 32 min |
| Sep 29, 11:45 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Sep 29, 11:55 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 35 min |
| Sep 30, 12:42 AM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 48 min |
| Sep 30, 1:00 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Sep 30, 1:30 AM MST | Special Weather Statement | PSR | 30 min | |
| Sep 30, 2:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Sep 30, 3:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 8 hr |
| Sep 30, 4:26 PM MST | Special Weather Statement | PSR | 49 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.